Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 46, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 24, 2023, 8:14 PM EDT for Dare County, North Carolina. It took effect at Aug 25, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2023, 8:14 PM EDT (00:14 UTC)
- In effect from
- Aug 25, 2023, 8:00 AM EDT
- Expired
- Aug 25, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210 WHUS42 KMHX 250014 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 814 PM EDT Thu Aug 24 2023 NCZ203-205-251215- /O.EXP.KMHX.BH.S.0045.000000T0000Z-230825T0000Z/ /O.NEW.KMHX.BH.S.0046.230825T1200Z-230826T0000Z/ Northern Outer Banks-Hatteras Island- 814 PM EDT Thu Aug 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:10 AM/9:15 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
914 WHUS42 KMHX 250838 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 438 AM EDT Fri Aug 25 2023 NCZ203-205-252045- /O.CON.KMHX.BH.S.0046.230825T1200Z-230826T0000Z/ Northern Outer Banks-Hatteras Island- 438 AM EDT Fri Aug 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Beaches from Duck to Hatteras Inlet. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8:05 AM/9:15 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 3:01 PM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 24, 3:01 PM EDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
301 PM EDT Thu Aug 24 2023
.SYNOPSIS...
High pressure shifts offshore tonight with troughing forming
over the lee of the Appalachians through most of the weekend. A
cold front will move into the region Sunday or early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Thursday...
Surface and upper level ridging remains in place across the eastern
Carolinas this afternoon and, despite a weak return flow, continues
to help suppress any shower or thunderstorm activity at this time.
To our north, a weak elevated warm front was noted moving east
through the Northern Mid-Atlantic, and this has helped generate a
few showers over the past several hours, but most of this activity
has remained to the north where the better moisture aloft resides.
Further upstream across the Ohio Valley, a well-defined MCV was
noted on satellite imagery (a leftover from all the convection that
developed in that area over the past 12-24 hours). This wave will
continue to move south on the eastern periphery of the Great Plains
ridge, and will eventually move through the Carolinas through
tonight. Given the lack of better moisture locally, it appears that
any convection that develops to our NW/N will have a tough time
surviving into Eastern NC through tonight. With this expectation,
I'll continue with a dry forecast through tonight. Of note, there
will be a plume of slightly better mid-level moisture that will
attempt to continue to build south through the OBX tonight, and this
may support a few showers from Kitty Hawk south through Cape
Hatteras.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 145 PM Thursday...
Continued southerly flow will occur across the eastern Carolinas
ahead of yet another MCV that is expected to drop south out of the
Ohio Valley on Friday. At minimum, this will lead to the return of
higher humidity compared to today. With highs warming into the low-
mid 90s inland, heat indices of 100-105 are expected. While heat
indices of 105+ cannot be ruled out, there may be some convective
debris clouds around which may tend to mute how hot it gets.
Additionally, while a southerly flow will be established across the
area, it's not overly strong, and dewpoints will slowly rise into
the 70s, with a slow recovery after today's "drier" dewpoints. For
these reasons, heat headlines are not anticipated for Friday. That
said, if higher dewpoints return more quickly and/or if clouds end
up not as prominent, the risk of dangerous heat indices would
subsequently increase.
Within the southerly flow, a better quality of moisture will develop
across the area, supporting instability of 1500-2500 j/kg MLCAPE by
the afternoon hours. At minimum, this may allow a slightly better
chance of a few seabreeze showers compared to today. However, the
main source of lift will be the above-mentioned MCV that is expected
to develop from convection well upstream later today into tonight
across the Great Lakes and Ohio Valley. That MCV is slated to move
through Eastern NC late Friday into Friday night. With better
moisture and instability in place, there will be a better chance of
at least a portion of Eastern NC seeing convection compared to
tonight. However, there is the usual uncertainty with where the MCV
will track and how strong it will be. Because of this, short-term
convective allowing models vary quite a bit on convective coverage
and intensity locally. Based on the latest 12z model guidance, it
appears the greatest chance of thunderstorms will be across far
northern sections of ENC. Should deeper convection manage to develop
in that area, there would be a risk of gusty winds of 40-60 mph.
However, at this time, there appears to be more factors going
against severe weather than for it. SPC pulled back on their DY2
outlook, confining the "Marginal" risk area to our far northern
counties, and this makes perfect sense given all of the above. Stay
tuned, though, as all of this is predicated on an MCV developing
from convection that has yet to even develop. Future model runs
should be able to get a better handle on the potential evolution
once convection upstream actually develops.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 3:30 AM Thursday...
Saturday...Saturday will be similar to Friday in many ways:
chance PoPs, a marginal severe threat, and the potential for a
Heat Advisory. A surface low in the NE CONUS will drag a cold
front eastward across NC and be the forcing mechanism to support
showers and thunderstorms later Saturday. Highs will once again
be in the upper 90s with Tds in the 70s. A Heat Advisory is
possible given heat indices of 105+.
Sunday - Wednesday...The cold front will have a slow exit out of the
FA and support more showers and thunderstorms through the rest of
the weekend and into the beginning of next week. It looks to be
stalled near the NC/SC border by Monday morning and lift back north
Tuesday. Another cold front passing late Wednesday will support yet
another chance of showers and thunderstorms. Chance PoPs across the
FA with slightly higher chances hugging the coast. Highs through
this period will be in the upper 80s/low 90s with Tds in the
70s.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 1230 PM Thursday...
KEY MESSAGES
1) VFR conditions expected over the next 24 hours
A plume of mid-level moisture continues to slowly ooze south along
the eastern periphery of a prominent upper level high (centered over
the Great Plains). Despite the increasing moisture, there isn't any
real source of lift, so the risk of SHRA looks low through Friday
morning. With the clouds overhead, conditions don't look as ideal
for the development of radiation fog. However, if clouds clear out,
the return of low-level moisture in tandem with light winds would
allow an increased risk. Even so, it would mostly likely be of the
shallow (MIFG) variety. For this reason, I'll continue to keep with
a more optimistic VIS forecast. Increasing moisture and instability
may eventually lead to a gradual increase in the SHRA and TSRA risk
by Friday afternoon, but this will be highly dependent on how TSRA
activity evolves upstream to our north across the Great Lakes and
Ohio Valley over the next 12-18 hours.
LONG TERM /Friday night through Tuesday/...
As of 3:30 AM Thursday...Prevailing VFR through the period.
However, several chances of sub-VFR conditions are possible
given the high frequency of Chance PoPs in the forecast through
Monday. Winds will generally be 5-10 kt with gusts near 15 kt.
&&
.MARINE...
SHORT TERM /through Friday night/...
As of 245 PM Thursday...High pressure over the area will shift
offshore by tonight, with southerly flow returning. That southerly
flow will gradually increase to 10-20kt during the day Friday, with
occasional gusts to near 25kt possible, especially across the
northern waters. Late Friday into Friday night, weakening
thunderstorms may approach the area from the north, with the
northern waters having the best chance of being impacted. Across the
coastal waters, seas of 3-5 ft will be common through Friday
night.
LONG TERM /Saturday through Tuesday/...
As of 3:30 AM Thursday...Conditions will likely remain sub-SCA
through most of the period. Saturday will have SW 10-20 kt
winds with 3-4 ft seas. Winds start to back on Sunday and will
be ESE around 10 kt with 3-5 ft seas in the northern and central
waters. Monday will be the next chance for a SCA as seas build
to 6 ft across all coastal waters by the end of the day due to
distant Tropical Cyclone Franklin. Winds will be around 10 kts
out of the ESE. An enhanced rip current threat is expected by
the end of the weekend through at least mid week due to the
swell caused by Franklin.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...OJC
AVIATION...RM/OJC
MARINE...RM/OJCHazardous weather outlook, Aug 24, 3:14 PM EDT, 5 hours before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 314 PM EDT Thu Aug 24 2023 NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-251915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 314 PM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and around 105 degrees on Saturday afternoon. Anyone who must be outdoors should take frequent breaks and stay hydrated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-251915- Northern Outer Banks-Hatteras Island- 314 PM EDT Thu Aug 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and around 105 degrees on Saturday afternoon. Anyone who must be outdoors should take frequent breaks and stay hydrated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.